Laboratoire de pharmacologie médicale, EA 1896, Université Claude-Bernard, 8, av. Rockefeller, 69008, Lyon, France, Centre Antipoison, Centre de pharmacovigilance, 162, av. Lacassagne, 69003, Lyon, France, Unité d’oncologie médicale, Fédération des spécialités digestives, Hôpital E. Herriot, place d’Arsonval, Lyon 69003, France, Service d’anatomie pathologique, Hôpital cardiologique, av. Doyen Lépine, 69500, Bron, France
To show the nature and magnitude of EKG anomalies subsequent to 5-fluorouracil (5FU) administration and determine whether the onset is dependent on a pre-existing cardiovascular pathological condition. 1,350 patients were treated by 5FU between 1995 and 2000. EKG were recorded in all patients before each administration of 5FU. All cases of 5FU related cardiotoxicity were analyzed and recorded by the Lyon Pharmacovigilance Center. Clinical symptoms included chest pain in 10 patients with an infarct-like pattern in 2 (including one death), and heart failure in one. Three patients suffered from anginal pain without EKG changes and two had electrocardiographic changes without clinical symptoms. Coronary disorders resolved completely on cessation of 5FU therapy, except in one patient who died two months later of heart infarct. The patient with heart failure required specific treatment. Based on both the clinical and electrocardiographic changes, the causative role of 5FU is highly likely. The incidence of cardiotoxicity was 1.2% among these patients, which is close to previous data from the literature. These 16 case reports confirm the cardiotoxic potential of 5FU and argue for the need of a careful cardiac monitoring of 5FU treated cancer patients. The mechanism of 5FU cardiotoxicity is not elucidated. Coronary spasm is the most commonly suspected hypothesis, but further studies are warranted to seek for toxic inflammatory lesions of the myocardium (apoptosis, necrosis, fibrosis).